Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 431, NWS Memphis, TN

August 3, 2003Randolph County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Aug 3, 2003, 7:30 PM CDT for Randolph County, Arkansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 7:30 PM CDT (00:30 UTC)
Expired
Aug 3, 2003, 8:00 PM CDT
In force
30 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Randolph County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1685 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1685 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 040030
SVRMEM
ARC121-040100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
730 PM CDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDOLPH COUNTY IN EASTERN ARKANSAS

* UNTIL 800 PM CDT.

* AT 724 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  POCAHONTAS...MOVING SOUTHEAST AT 20 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 800 PM CDT INCLUDE...
  BIGGERS...REYNO...

.DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3643 9093 3629 9105 3612 9087 3635 9075

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:04 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 3, 6:04 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
604 PM CDT SUN AUG 3 2003

HAVE UPDATED TO CANCEL SEVERE THUNDERSTORM WATCH FOR WEST TN AND
BOOTHEEL. CONVECTION HAS MOVED OUT OF THE REGION AND HAS LEFT BEHIND
A STABLE COLD POOL...THEREFORE THE ODDS OF CONVECTION REDEVELOPING
OR ENTERING INTO THIS REGION AND RETAINING SVR CHARACTERISTICS IS
LOW. AM STILL MONITORING CONVECTION JUST WEST OF SVR BOX 834 OVER
EXTREME SOUTHERN MO...THIS CONVECTION MAY WORK ITS WAY SOUTH INTO
EXTREME NORTHEASTERN ARKANSAS WHERE THIS AFTERNOONS CONVECTION HAD
NOT OCCURRED. SO...ATMOSPHERE THERE MAY BE MORE FAVORABLE FOR SVR
TSTRMS. ADDITIONALLY...HAVE LOWERED POPS TO ISOLATED CATEGORY.

.PREVIOUS DISCUSSION...

BUSY WEATHER DAY ACROSS THE MIDSOUTH. EXPECT THE MAIN THUNDERSTORM
ACTIVITY THAT IS CURRENTLY IN THE CWA TO BE OUT THE CWA AFTER THE
EARLY EVENING HOURS. WITH THE ATMOSPHERE BEING OVERWORKED
TODAY...EXPECT NOTHING TO DEVELOP DURING THE OVERNIGHT PERIOD.
HOWEVER WILL KEEP ISOLATED SHRA/TSRA IN THE FORECAST OVERNIGHT JUST
IN CASE.

A SHORTWAVE WILL SWING THROUGH THE CWA TOMORROW BRINGING MORE
SHOWERS AND THUNDERSTORMS TO THE AREA. WILL GO WITH 40 POPS
EVERYWHERE. SOME LEFTOVER PRECIP MAY REMAIN ACROSS THE CWA MONDAY
NIGHT...MAINLY IN THE SOUTHERN ZONES. WILL KEEP A CHANCE IN EXTREME
SOUTHERN ZONES WITH A SLIGHT CHANCE ELSEWHERE.

ANOTHER SHORTWAVE WILL MOVE INTO THE AREA TUESDAY AND TUESDAY NIGHT.
WILL PUT A 50 POP IN THE FORECAST FOR BOTH PERIODS FOR THE ENTIRE
MIDSOUTH. SOME LEFTOVER PRECIP WILL LINGER INTO WEDNESDAY...WILL
LEAVE CHANCE POPS GOING.

HIGH PRESSURE WILL MOVE INTO THE CWA STARTING ON THURSDAY. EXPECT
DRY WEATHER FROM THURSDAY THROUGH THE REST OF THE FORECAST PERIOD.

PRELIMINARY NUMBERS
MEM 73/89 73/88 73 24255
MKL 69/87 70/86 71 24255
JBR 70/89 71/88 71 24255
TUP 72/87 72/88 72 24355

.MEG...NONE.

KRS/VALLE
Hazardous weather outlook, Aug 3, 4:34 AM CDT, 14 hours 56 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-040930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
434 AM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER. THE MOST FAVORABLE TIME
WILL TO BE LATE TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE WEATHER MONDAY AND MONDAY NIGHT.
THE MOST FAVORABLE CONDITIONS WILL BE MONDAY MORNING. THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS WILL BE
POSSIBLE TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND MONDAY MORNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

JCL

In the hours before

Special weather statement, Aug 3, 2:32 PM CDT, 4 hours 58 minutes before
TNZ050-031945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
232 PM CDT SUN AUG 3 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HAYWOOD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER NUTBUSH AT 232 PM CDT...MOVING
NORTHEAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING INTENSE
LIGHTING...SMALL HAIL...GUSTY WINDS AND HEAVY DOWNPOURS.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN HAYWOOD COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Aug 3, 2:45 PM CDT, 4 hours 45 minutes before
MSZ017-024-032000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CDT SUN AUG 3 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...ITAWAMBA AND MONROE
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES NORTH OF
FULTON TO 6 MILES SOUTHWEST OF NEW WREN AT 245 PM CDT...MOVING EAST
AT 30 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH CAN BE EXPECTED WITH THIS LINE
OF STORMS.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN ITAWAMBA AND MONROE COUNTIES...INCLUDING THE CITIES OF
ABERDEEN...AMORY AND FULTON...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Aug 3, 2:47 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
247 PM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 AM    MADISON                   AR   0.88 INCH HAIL
08/03/03   ST. FRANCIS                    REPORTED BY ST. FRANCIS
                                          COUNTY SHERIFFS OFFICE.

1145 AM    TUNICA                    MS   60 MPH WIND GUST
08/03/03   TUNICA                         REPORTED BY SPOTTER.

0112 PM    MEMPHIS                   TN   WIND DAMAGE
08/03/03   SHELBY                         TREES DOWN ON EAST
                                          PARKWAY SOUTH OF POPLAR.
                                          REPORTED BY SHELBY COUNTY
                                          EMA.

0140 PM    BATESVILLE                MS   0.75 INCH HAIL
08/03/03   PANOLA                         REPORTED BY PANOLA COUNTY
                                          SHERIFFS OFFICE.

0140 PM    BATESVILLE                MS   WIND DAMAGE
08/03/03   PANOLA                         TREES DOWN. REPORTED BY
                                          PANOLA COUNTY EMA.

0205 PM    HOLCOMB                   MO   0.88 INCH HAIL
08/03/03   DUNKLIN                        REPORTED BY DUNKLIN
                                          COUNTY SHERIFFS OFFICE.

0215 PM    HOLCOMB                   MO   1.00 INCH HAIL
08/03/03   DUNKLIN                        REPORTED BY SPOTTER.

0215 PM    GIBSON                    MO   1.75 INCH HAIL
08/03/03   DUNKLIN                        RELAYED BY PADUCAH AREA
                                          TV STATION.

0225 PM    CLARKTON                  MO   0.75 INCH HAIL
08/03/03   DUNKLIN                        REPORTED BY SPOTTER.

0227 PM    CLARKTON                  MO   1.00 INCH HAIL
08/03/03   DUNKLIN                        REPORTED BY SPOTTER.
Local storm report, Aug 3, 4:08 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
408 PM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 AM    MADISON                   AR   0.88 INCH HAIL
08/03/03   ST. FRANCIS                    REPORTED BY ST. FRANCIS
                                          COUNTY SHERIFFS OFFICE.

1145 AM    TUNICA                    MS   60 MPH WIND GUST
08/03/03   TUNICA                         REPORTED BY SPOTTER.

1245 PM                              MS   WIND DAMAGE
08/03/03   TATE                           A FEW TREES DOWN ACROSS
                                          THE COUNTY. REPORTED BY
                                          TATE COUNTY SHERIFFS
                                          OFFICE.

0112 PM    MEMPHIS                   TN   WIND DAMAGE
08/03/03   SHELBY                         TREES DOWN ON EAST
                                          PARKWAY SOUTH OF POPLAR.
                                          REPORTED BY SHELBY COUNTY
                                          EMA.

0140 PM    BATESVILLE                MS   0.75 INCH HAIL
08/03/03   PANOLA                         REPORTED BY PANOLA COUNTY
                                          SHERIFFS OFFICE.

0140 PM    BATESVILLE                MS   WIND DAMAGE
08/03/03   PANOLA                         TREES DOWN. REPORTED BY
                                          PANOLA COUNTY EMA.

0205 PM    HOLCOMB                   MO   0.88 INCH HAIL
08/03/03   DUNKLIN                        REPORTED BY DUNKLIN
                                          COUNTY SHERIFFS OFFICE.

0215 PM    HOLCOMB                   MO   1.00 INCH HAIL
08/03/03   DUNKLIN                        REPORTED BY SPOTTER.

0215 PM    GIBSON                    MO   1.75 INCH HAIL
08/03/03   DUNKLIN                        RELAYED BY PADUCAH AREA
                                          TV STATION.

0217 PM    TUPELO                    MS   1.75 INCH HAIL
08/03/03   LEE(MS)                        REPORTED BY LEE(MS)
                                          COUNTY SHERIFFS OFFICE.

0225 PM    CLARKTON                  MO   0.75 INCH HAIL
08/03/03   DUNKLIN                        REPORTED BY SPOTTER.

0227 PM    CLARKTON                  MO   1.00 INCH HAIL
08/03/03   DUNKLIN                        REPORTED BY SPOTTER.
Special weather statement, Aug 3, 5:46 PM CDT, 1 hour 44 minutes before
MOZ113-115-TNZ001>004-019>021-048-051-040100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
546 PM CDT SUN AUG 3 2003

SEVERE THUNDERSTORM WATCH NUMBER 834 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES:

IN MISSOURI...
DUNKLIN...      PEMISCOT...

IN TENNESSEE...
CARROLL...      CROCKETT...     DYER...         GIBSON...
HENRY...        LAKE...         LAUDERDALE...   OBION...
WEAKLEY...

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:53 PM CDTSevere Thunderstorm WarningMEGLawrence37 min
Aug 4, 6:39 PM CDTSevere Thunderstorm WarningMEGLawrence36 min
Aug 4, 6:56 PM CDTSevere Thunderstorm WarningMEGGreene34 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.